New Mexico, 2009

High Wind in New Mexico, March 30, 2009

March 30, 2009 · NWS MAF · 3 events in 2 counties and zones

A strong mid level jet max rotated through the base of a strong upper level trough moving over the Northern Rockies. These strong winds mixed towards the surface of the higher terrain of the Guadalupe Mountains of south central New Mexico and a portion of the adjacent plains of southeast New Mexico.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong mid level jet max rotated through the base of a strong upper level trough moving over the Northern Rockies. These strong winds mixed towards the surface of the higher terrain of the Guadalupe Mountains of south central New Mexico and a portion of the adjacent plains of southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 30, 4:49 AM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 30, 4:49 AM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 AM CDT MON MAR 30 2009

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THE NEXT 24 HOURS. SOUTH TO SOUTHWEST WINDS
OF 10 TO 20 MPH WITH GUSTS TO 25 MPH WILL SHIFT TO THE WEST BY
15Z AND INCREASE TO 25 TO 40 MPH WITH GUSTS OVER 50 MPH THE REST
OF THE DAYLIGHT. A COLD FRONT WILL BE ON THE DOORSTEP OF KHOB AND
KCNM BY 01Z TUESDAY AND KMAF AND KINK BY 03Z TUESDAY RESULTING IN
A WIND SHIFT TO THE NORTHWEST AND DECREASING WINDS OF 10 TO 20
MPH. JUST SCATTERED HIGH CLOUDS EXPECTED THROUGH THE TAF PERIOD.

12

&&

.PREV DISCUSSION... /ISSUED 529 AM CDT MON MAR 30 2009/

DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL STORM SYSTEM MOVING
ACROSS PORTIONS OF THE ROCKY MOUNTAINS THIS MORNING. THIS SYSTEM
IS EXPECTED TO MOVE INTO THE CENTRAL HIGH PLAINS BY LATER THIS
EVENING. STRONG MID LEVEL WINDS ROUNDING THE SOUTHERN PERIPHERY OF
THIS SYSTEM WILL MOVE ACROSS A LARGE PORTION OF OUR FORECAST AREA
LATER THIS MORNING AND AFTERNOON. IN ADDITION...ASSOCIATED DEEP
SURFACE LOW PRESSURE WILL REMAIN JUST NORTH OF OUR AREA OVER THE
CENTRAL HIGH PLAINS. THE COMBINATION OF THESE TWO FACTORS HAVE
RESULTED IN HIGH WIND WARNINGS FOR THE GUADALUPE AND DAVIS
MOUNTAINS THROUGH TONIGHT. WIND ADVISORIES HAVE ALSO BEEN
CONTINUED FOR THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS
PECOS REGION...AND THE VAN HORN HIGHWAY 54 CORRIDOR.

IT WOULD NOT BE SURPRISING TO SEE WIND GUSTS AS HIGH AS 80 MPH
THROUGH THE GUADALUPE PASS LATER TODAY. WRF CROSS SECTIONS DO
INDICATE A DECENT MOUNTAIN WAVE SIGNATURE COUPLET THROUGH THE
EVENING HOURS. BASED ON THESE CROSS SECTIONS...IT APPEARS THAT
THIS EVENT SHOULD STAY MAINLY CONFINED TO THE MOUNTAIN AREAS.
WHILE ADVISORY THRESHOLDS WILL BE MET IN SOME LOCATIONS ADJACENT
TO THE MOUNTAINS...I HAVE LESS CONFIDENCE THAT CENTRAL AND
SOUTHERN PORTIONS OF LEA COUNTY WILL REACH THESE THRESHOLDS.
HOWEVER...HAVE STILL OPTED TO CONTINUE WITH THE WIND ADVISORY PUT
IN PLACE BY PREVIOUS SHIFTS.

DOWNSLOPE SOUTHWEST TO WEST WINDS ACROSS MUCH OF THE AREA TODAY
WILL ALSO RESULT IN CRITICAL FIRE WEATHER CONDITIONS. FOR MORE
DETAILS...PLEASE SEE THE FIRE WEATHER DISCUSSION BELOW.

WHILE TUESDAY WILL RESULT IN A SLIGHT LULL IN OUR WEATHER...THE
APPROACH OF ANOTHER STORM SYSTEM ON WEDNESDAY WILL RESULT IN
ANOTHER OPPORTUNITY SIMILAR TO TODAY FOR HIGH WINDS AND CRITICAL
FIRE WEATHER CONDITIONS. WE HAVE INTRODUCED BOTH HIGH WIND AND
FIRE WEATHER WATCHES FOR PORTIONS OF THE CWA FOR WEDNESDAY.

WITH THE VERY PROGRESSIVE NATURE OF OUR PRESENT UPPER LEVEL
PATTERN...A SERIES OF UPPER LEVEL STORM SYSTEMS AND ASSOCIATED
SURFACE FRONTS WILL CONTINUE TO AFFECT OUR REGION. THIS WILL RESULT IN
WARM... DRY...AND WINDY CONDITIONS IN ADVANCE OF EACH OF THESE
SYSTEMS. IN ADDITION TO THE WEDNESDAY STORM SYSTEM...IT DOES
APPEAR THAT A THIRD STORM SYSTEM WILL APPROACH THE AREA NEXT
SATURDAY.

FIRE WEATHER...
NO CHANGES PLANNED TO THE CURRENT RED FLAG WARNING TODAY WHICH
COVERS SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS. A STRONG UPPER
LEVEL LOW PRESSURE AREA IN THE ROCKIES WILL SLOWLY MOVE EAST TO
THE WESTERN HIGH PLAINS BY THIS EVENING. STRONG WESTERLY WIND FIELDS
ON THE SOUTH SIDE OF THIS SYSTEM THROUGH THE COLUMN COMBINED WITH
DEEP MIXING AND ABUNDANT INSOLATION SHOULD EASILY ALLOW WARNING
CRITERIA TO BE MET. CONDITIONS WILL IMPROVE SOME THIS EVENING AS
NOCTURNAL COOLING TAKES PLACE AND A COLD FRONT MOVES INTO THE
PERMIAN BASIN WITH SOME DIMINISHING OF THE WINDS...HOWEVER THE
AIR BEHIND THIS FRONT WILL STILL BE ONLY 15 TO 20 PERCENT WITH
A SHARP WIND SHIFT.

TUESDAY SHOULD BE MORE QUIET AS THE GRADIENT RELAXES BEHIND THE
AFOREMENTIONED SYSTEM. DESPITE COOLER TEMPERATURES MINIMUM RH/S WILL
STILL DROP BELOW 10 PERCENT IN MANY AREAS BY AFTERNOON. 20 FOOT
WIND SPEEDS WILL BE MUCH LOWER TOMORROW BUT MAY STILL BE STRONG
ENOUGH IN THE MOUNTAINS FOR RED FLAG CONDITIONS. WILL HOIST A
FIRE WEATHER WATCH FOR TUESDAY AFTERNOON THROUGH MID EVENING FOR
THE GUADALUPE AND DAVIS MOUNTAINS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

     HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

     FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES... LOVING...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

12/03
Hazardous weather outlook, Mar 30, 2:46 AM MST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 AM CDT MON MAR 30 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
446 AM CDT MON MAR 30 2009 /346 AM MDT MON MAR 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
TODAY ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO DUE TO
VERY WINDY CONDITIONS...VERY HIGH TO EXTREME FIRE DANGER AND RH/S
DROPPING TO NEAR 10 PERCENT.

WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO 80 MPH ARE EXPECTED
THROUGH THIS EVENING IN THE GUADALUPE MOUNTAINS. WEST WINDS OF
30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED TODAY THROUGH
THIS EVENING IN THE DAVIS MOUNTAINS ABOVE 6000 FEET.

WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED
TODAY ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS
PECOS AND WESTERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE
GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET
TUESDAY AFTERNOON AND EARLY EVENING.

ANOTHER CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER DAY IS
ANTICIPATED WEDNESDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEAST
NEW MEXICO DUE TO VERY WINDY CONDITIONS...VERY HIGH TO EXTREME
FIRE DANGER AND RH/S DROPPING BELOW 10 PERCENT.

HIGH WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS AND THE DAVIS
MOUNTAINS ABOVE 6000 FEET WEDNESDAY.

VERY WINDY CONDITIONS ARE POSSIBLE ACROSS MUCH OF THE PLAINS OF
SOUTHEAST NEW MEXICO AND WEST TEXAS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
March 30, 8:53 AM MST to 9:03 AM MST
Where
Eddy County Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains of Eddy County

When
March 30, 9:00 AM MST to 9:10 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
March 30, 1:53 PM MST to 2:03 PM MST
Where
Eddy County Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159380, 159379, 159381.